''
Back to all discussions

New diabetic

It’s been about a year since my doctor diagnosed me; type 2. My A1C HAS BEEN 5.7 and below since then, I don’t require insulin, I just take a metformin pill in the AM. I haven’t changed my diet, I drink water 99.9% of the time and I’ve tried everything to lose weight, even the gastric sleeve and I didn’t lose an ounce. I’m about 70 lbs overweight. I constantly have a dry mouth, my veins have gotten tiny and I have chronic diarrhea!!! Is this the calm before the storm? I forget I’m diabetic most of the time!!

  1. I hope someone knowledgeable enough can answer this query. It might help a lot of people.

    1. @Peachyv welcome to the community. The chronic diarrhea is likely due to the metformin. It is a common side effect of that medication. Getting T2D to go into remission is a whole lifestyle change. I have found it is best not to make all the changes at the same time, but gradually change 1 thing, make that a habit and when it becomes a habit, then work on changing something else and gradually add to what you're doing. Did you make any changes in your diet when you got the gastric sleeve? Do you exercise? Water is great, but you may be lacking in electrolytes. I have found that alternating plain water with low or no-sugar-added electrolyte beverages is a good approach for that issue.

      Unfortunately, our team here at Type2Diabetes.com is predominantly non-clinical so we're unable to offer direct medical advice. I would definitely encourage you to speak with your doctor and ask to work with a dietician and sign you up for some diabetes education if you have not already done so. Diabetes and weight loss do not just resolve themselves on their own or just with medication. It does take effort and work on the part of the patient.

      Here is an article with some advice for newly diagnosed patients: https://type2diabetes.com/living/newly-diagnosed-whats-next.

      Good luck and let us know how we can help as well as how things go. ~Liz, Moderator

      1. Metformin causes some common side effects. These can occur when you first start taking metformin, but usually go away over time. Tell your doctor if any of these symptoms are severe or cause a problem for you.

        The more common side effects of metformin include:

        heartburn, stomach pain, nausea or vomiting, bloating, gas, diarrhea, constipation, weight loss, headache, unpleasant, metallic taste in mouth

        1. my dad was recently diagnosed but he

          1. Hi, thanks for chiming in! It looks like your comment may have gotten cut off. How is your dad doing after being newly diagnosed? I'm sure it can be quite a shock. We have a lot of resources about managing type 2 diabetes if he's interested. As a loved one supporting him, I thought I may share a couple articles that might be helpful for you: https://type2diabetes.com/answers/ask-the-expert-supporting-friends, https://type2diabetes.com/living/supporting-someone, & https://type2diabetes.com/living/caregivers-tips.

            Best,
            Minel (Team Member)

        or create an account to reply.